The article by Jurado and colleagues1 on the prozone phenomenon in secondary syphilis, with their suggestion that this may be more prevalent in dysgammaglobulinemic patients infected with human immunodeficiency virus (HIV), prompts us to describe yet another case, remarkable for the development of the prozone phenomenon after clinically effective therapy for syphilis.
A 41-year-old homosexual man who had been identified as HIV seropositive 2 weeks earlier presented with deteriorating vision in the left eye over the previous 6 months. He also reported occasional difficulty in word finding and intermittent paresthesia in the feet.
On examination, there was scaly hyperkeratosis of the palms and soles, consistent with secondary syphilis. There was a marked loss of visual acuity in the left eye; the patient was able to count fingers only at 50 cm. Ophthalmological examination revealed bilateral anterior uveitis and vitritis, more pronounced on the left side. The results of neurological examination
Haslett P, Laverty M. The Prozone Phenomenon in Syphilis Associated With HIV Infection. Arch Intern Med. 1994;154(14):1643–1644. doi:10.1001/archinte.1994.00420140115016
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.